A batch of fake ecstasy pills killed seven people in Scotland in the past two months. According to the BBC, Police Scotland are investigating the rise in ecstasy-related deaths and suspect that the pills contained a dangerous chemical called para-Methoxyamphetamine (PMA).
“This is clearly disturbing, and we are currently carrying out extensive enquiries in relation to these incidents,” Police Superintendent Alan Cunningham said in a statement. “Drugs are being sold as ecstasy tablets, but they contain a cocktail of ingredients which have and can endanger life. These drugs are unstable, unpredictable and extremely dangerous, and we want to highlight the very serious and potential harm which can be caused.”
"People are coming into [Accident & Emergency] who have taken what they believe to be ecstasy, but in some cases the drug is actually something else containing a highly toxic chemical formula which is proving lethal," Cunningham added. Police also said that a yellow pill with an imprinted star logo being circulated had also tested positive for PMA.
The most recent fatality was an 18-year-old woman from West Dunbartonshire, Scotland, who died on Tuesday morning. Six other people, the majority of whom were in their early 20s, according to police, also died after ingesting pills stamped with a Rolex crown logo. Testing indicated that at least some of those pills contained PMA, a drug colloquially known as “Dr. Death,” and “Pink ecstasy.” Known side effects of the drug include hyperthermia, vomiting, hallucinations, tachycardia and convulsions, among others.
In January, a batch of pills containing the chemical killed five teens and twenty-somethings in England, the Mirror reported.
Several users who cataloged their experiences taking what they believed was PMA on the educational drug website Erowid, described extremely unpleasant symptoms. Many of them noted that the drug took longer to take effect than pure MDMA, and later manifested symptoms that seemed uncharacteristic of ecstasy.
“I tried dancing to some trance that we had playing, but I did not want to listen to music, and dancing made me feel sick,” one user wrote on the site. “I figured it was just a lot of caffeine or something, until I looked at my bulletin board on my wall. I saw words, but somehow I just couldn’t read them. … Suddenly I felt extremely feverish and wanted more than anything to take off all my clothes and cover myself in ice.”
Several of the users who shared their experiences with PMA had symptoms so severe that they required hospitalization. Nine out of 18 reported thinking they were about to die during their trip, or feeling lucky to be alive afterward.
Jill covers a little bit of everything for IBTimes, from U.S. and World News to Pop Culture. She is a lifelong New Yorker, and holds her bachelors in Media & Culture from...